Alert archive / Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 112, NWS Blacksburg, VA

July 21, 20205 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 21, 2020, 10:46 PM EDT for 5 counties in Virginia. It was in force for 59 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2020, 10:46 PM EDT (02:46 UTC)
Expired
Jul 21, 2020, 11:45 PM EDT
In force
59 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bedford County, VA, Botetourt County, VA, City of Roanoke, VA, Franklin County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 46 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 10:47 PM EDTTSTM WND DMG1 Ene Hollins, VAA LARGE TREE BRANCH WAS BLOWN DOWN NEAR THE INTERSECTION OF SUMMERDEAN AVE AND ESTES ST. TIME ESTIMATED FROM RADAR.
Jul 21, 11:10 PM EDTHAIL 15 Sse Vinton, VAHAIL THE SIZE OF QUARTERS FELL NEAR RIDGECREST ROAD.
Jul 21, 11:12 PM EDTTSTM WND DMG4 Ssw Stewartsville, VAAT LEAST TWO TREES BLOWN DOWN AT SEVEN GABLES FARM. PEA SIZE HAIL WAS ALSO OBSERVED.
Jul 21, 11:33 PM EDTHAIL 0.71 Sw Goodview, VAHAIL FELL ON NAVIGATION POINT ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

243 
WUUS51 KRNK 220246
SVRRNK
VAC019-023-067-161-770-220345-
/O.NEW.KRNK.SV.W.0112.200722T0246Z-200722T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
1046 PM EDT Tue Jul 21 2020

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Eastern Roanoke County in west central Virginia...
  The City of Roanoke in west central Virginia...
  West central Bedford County in south central Virginia...
  South central Botetourt County in west central Virginia...
  North central Franklin County in west central Virginia...

* Until 1145 PM EDT.

* At 1046 PM EDT, severe thunderstorms were located along a line
  extending from Cloverdale to near Hollins to Vinton to Roanoke
  Mountain, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Roanoke...
  Vinton...
  Montvale...
  Stewartsville...
  Laymantown...
  Chamblissburg...
  and Hollins.

This includes The following Location Roanoke Regional Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3739 7970 3721 7972 3710 7979 3723 8007
      3727 8001 3735 8001
TIME...MOT...LOC 0246Z 287DEG 10KT 3736 7992 3732 7990 3726 7989 3723
7996

HAIL...1.00IN
WIND...60MPH
 
$$

PH
2 follow-up statements
133 
WWUS51 KRNK 220307
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
1107 PM EDT Tue Jul 21 2020

VAC023-770-220315-
/O.CAN.KRNK.SV.W.0112.000000T0000Z-200722T0345Z/
City of Roanoke VA-Botetourt VA-
1107 PM EDT Tue Jul 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTH CENTRAL BOTETOURT COUNTY AND THE CITY OF ROANOKE IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3721 7972 3710 7979 3717 7992 3729 7988
      3734 7990 3734 7989 3733 7987 3731 7985
      3735 7979 3737 7978 3739 7970
TIME...MOT...LOC 0305Z 269DEG 10KT 3735 7986 3731 7984 3725 7983 3717
7988

$$

VAC019-067-161-220345-
/O.CON.KRNK.SV.W.0112.000000T0000Z-200722T0345Z/
Roanoke VA-Bedford VA-Franklin VA-
1107 PM EDT Tue Jul 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT 
FOR EAST CENTRAL ROANOKE...WEST CENTRAL BEDFORD AND NORTH CENTRAL 
FRANKLIN COUNTIES...

At 1105 PM EDT, severe thunderstorms were located along a line
extending from Laymantown to near Vinton to near Stewartsville to
near Roanoke Mountain, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Vinton...
Stewartsville...
Montvale...
Chamblissburg...
and Goodview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your 
safety, move to an interior room on the lowest floor of a sturdy 
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3721 7972 3710 7979 3717 7992 3729 7988
      3734 7990 3734 7989 3733 7987 3731 7985
      3735 7979 3737 7978 3739 7970
TIME...MOT...LOC 0305Z 269DEG 10KT 3735 7986 3731 7984 3725 7983 3717
7988

HAIL...1.00IN
WIND...60MPH
 
$$

PH
965 
WWUS51 KRNK 220338
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
1138 PM EDT Tue Jul 21 2020

VAC019-067-161-220346-
/O.EXP.KRNK.SV.W.0112.000000T0000Z-200722T0345Z/
Roanoke VA-Bedford VA-Franklin VA-
1138 PM EDT Tue Jul 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR 
EAST CENTRAL ROANOKE...WEST CENTRAL BEDFORD AND NORTH CENTRAL
FRANKLIN COUNTIES WILL EXPIRE AT 1145 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

Small hail was reported in Roanoke and in Goodview. A large tree 
branch was blown down by thunderstorm winds in the Hollins area.

When it is safe to do so, please send your reports of hail of any 
size, as well as reports of any wind damage, including downed trees 
or large limbs, to the National Weather Service by calling toll free 
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be 
shared on the National Weather Service Blacksburg Facebook page and 
on Twitter.

LAT...LON 3721 7972 3710 7979 3717 7992 3729 7988
      3734 7990 3734 7989 3733 7987 3731 7985
      3735 7979 3737 7978 3739 7970
TIME...MOT...LOC 0336Z 270DEG 10KT 3733 7976 3729 7974 3723 7973 3715
7978

$$

PH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 9:06 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 21, 9:06 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
906 PM EDT Tue Jul 21 2020

.SYNOPSIS...
An upper ridge across the southern U.S. will maintain itself
into Thursday before a front arrives late in the week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 905 PM EDT Tuesday...

Widely scattered storms continue under an axis of DCAPE values
in excess of 1000 J/KG, so locally damaging winds are still
possible for the reminder of the evening. 23Z HRRR has a good
handle on the current location of convection and keeps storms
across the VA southside until around midnight-1 AM EDT. Adjusted
POPs up in this area.

There will be a weakness in the upper ridge as a shortwave
passes into the Ohio Valley late tonight. This may help a
complex of storms move into WV by daybreak, but the model
consensus is to keep this west of our area through 12Z (8 AM
EDT) Wednesday.

With a stagnant airmass in place, followed persistence for lows
and bumped up lows at ROA closer to values experienced Tuesday
morning.

Wednesday appears somewhat similar to this afternoon as storms
fire up noon or just before. Difference is a slight cooling
aloft with trough moving across the upper Ohio Valley. SPC has a
slight risk for severe north of U.S. 60, as better upper
support/shear push across northern WV/VA, and density from
storms may sink the convective system south toward Lynchburg to
Roanoke/Lexington by mid afternoon. Overall storm coverage looks
more numerous in the Shenandoah Valley and mountains, with less
southside VA/NC piedmont.

Highs Wednesday will be in the mid 80s to around 90 west, to
mid 90s east. The exception will be the highest terrain of SW
VA/NW NC with upper 70s to lower 80s above 3500 feet. See
climate section below for records.

Forecast confidence is average for storm location/coverage this
evening and again Wednesday, but high on temperatures.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 200 PM EDT Tuesday...

An area of low pressure will cross over Maine in association with a
passing upper level trough during Wednesday night into Thursday. It
will drag a cold front toward Ohio and Pennsylvania by Thursday
afternoon, which should spark another round of showers and
thunderstorms across the Mid Atlantic. There remains plenty of
instability ahead of this front based on the ample heat and
humidity. Thus, the Storm Prediction Center has highlighted a
marginal risk of severe weather mainly along and east of the Blue
Ridge. The record consecutive streak of 22 days for hitting at least
90 degrees (June 23 through July 14 in 1966) at Roanoke will be
toast by midday Thursday as we reach day 23 of this current streak.

The cold front should slowly sag southward through central Virginia
by Thursday night into Friday, which will push the focus for
convection toward the Virginia and North Carolina border during
Friday afternoon. Meanwhile, the impressive upper level ridge
responsible for all the heat will start to shift westward toward the
Plains as the upper level trough digs further across the Northeast.
Slightly drier air could infiltrate from the northwest by Friday
night as high pressure takes control over New York.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 200 PM EDT Tuesday...

The cold front should push further southward across North Carolina
on Saturday and eventually head offshore toward the latter half of
this weekend. Confidence is increasing for shower and thunderstorm
chances to diminish by Sunday based on better agreement between the
ECMWF and GFS models. Still, a chance will be left across the
northwest North Carolina mountains as orographical lift may spark
isolated convection. Temperatures could be a little cooler for
Saturday compared to earlier in the week, but this slight reprieve
will be brief as the influence of the upper level trough should
fade away by Sunday.

If the record streak of 90-degree days at Roanoke is not halted by
Saturday, it will continue well into next week as heights aloft rise
during Sunday and Monday. Consequently, the heat and humidity should
begin to creep up again. The potential for showers and thunderstorms
could tick up by Monday afternoon west of the Blue Ridge as the next
cold front and its associated upper level trough enters the Ohio
River Valley. Convection chances increase further on Tuesday as the
trough digs southward and pushes the cold front toward the
Appalachian Mountains. The slower ECWMF solution was favored for the
latter part of this forecast as the GFS seems too fast given this
summertime pattern.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
As of 645 PM EDT Tuesday...

Scattered showers and thunderstorms across portions of southwest
Virginia will gradually diminish this evening. Kept VCTS for all
TAF sites except KLYH until 02-03Z (10-11 PM EDT). Once the
storms diminish VFR conditions will prevail for most TAF sites
overnight, but MVFR fog, or worse, is possible at KLWB before
dawn Wednesday.

Expect better coverage of thunderstorms on Wednesday, especially
after 18Z (2 PM EDT), and included VCTS at all TAF sites, as it
is too early to pinpoint which locations will be directly
impacted. These storms will have the potential to produce gusty
winds and heavy rain and should they move over a TAF site, a
short period of IFR conditions are possible.

Extended Aviation Discussion...

Overall mainly VFR weather to continue through most of the
week. We will continue to have afternoon and early evening
scattered storms through the extended period. Thus periods of
sub-VFR are possible in storms, and potential for late
night/early morning fog at LWB/BCB and perhaps other locations
depending on where there is daily significant rainfall.

&&

.CLIMATE...
Record temps for today at climate locations:

Tuesday 07/21/2020
Site       High/Year       Warm Low/Year
BLUEFIELD    94 1934         78 1934
DANVILLE    102 1977         75 2015
LYNCHBURG   103 1926         80 1930
ROANOKE     104 1926         75 2008
BLACKSBURG   99 1926         74 1934

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...PH/PW
LONG TERM...PW
AVIATION...PH
CLIMATE...WP
Hazardous weather outlook, Jul 21, 8:12 PM EDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
812 PM EDT Tue Jul 21 2020

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-221215-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
812 PM EDT Tue Jul 21 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

There is a low probability for hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms are possible during the afternoon and
evening on Wednesday and Thursday. Damaging winds are the primary
severe weather threat, but large hail and localized flooding are also
possible.

Heat indices between 100 and 105 are possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-221215-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
812 PM EDT Tue Jul 21 2020

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

There is a low probability for hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms are possible during the afternoon and
evening on Wednesday and Thursday. Damaging winds are the primary
severe weather threat, but large hail and localized flooding are also
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 21, 8:57 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
857 PM EDT Tue Jul 21 2020

NCZ004-220130-
Stokes-
857 PM EDT Tue Jul 21 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN STOKES COUNTY...

At 856 PM EDT, a strong thunderstorm was located near Germanton, or 8
miles north of Winston-Salem, moving northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Walnut Cove...
Danbury...
King...
Pine Hall...
Dillard...
Pinnacle...
and Hanging Rock State Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3626 8045 3634 8045 3646 8003 3626 8004
TIME...MOT...LOC 0056Z 242DEG 12KT 3623 8027

PM
Special weather statement, Jul 21, 9:08 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
908 PM EDT Tue Jul 21 2020

NCZ005-006-VAZ043-044-220130-
Rockingham-Caswell-Henry-Pittsylvania-
908 PM EDT Tue Jul 21 2020

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ROCKINGHAM...NORTHWESTERN CASWELL...SOUTHWESTERN
PITTSYLVANIA AND SOUTHEASTERN HENRY COUNTIES AND THE CITY OF
DANVILLE...

At 906 PM EDT, a strong thunderstorm was located over Eden, moving
northeast at 15 mph. This storm produced some wind damage near
Mayodan, North Carolina.

Winds in excess of 40 mph and half inch hail are possible with this
storm.  This storm has weakened slightly, but may still contain
frequent cloud to ground lightning.

Locations impacted include...
Danville...
Eden...
Wentworth...
Mayfield...
Axton...
Aiken Summit...
and Gatewood.

LAT...LON 3640 7979 3654 7993 3662 7984 3677 7953
      3656 7928
TIME...MOT...LOC 0106Z 242DEG 11KT 3653 7976

PM
Local storm report, Jul 21, 9:12 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
912 PM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TSTM WND DMG     1 NNE MAYODAN           36.43N 79.96W
07/21/2020                   ROCKINGHAM         NC   911 CALL CENTER

            THUNDERSTORM WINDS BLEW DOWN A COUPLE OF
            TREES NEAR THE INTERSECTION OF MAYO MOUNTAIN
            ROAD AND BUSINESS HIGHWAY 220.

&&

HYSELL
Local storm report, Jul 21, 9:46 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
946 PM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND DMG     1 S WILKES COUNTY AIRPO 36.20N 81.10W
07/21/2020                   WILKES             NC   TRAINED SPOTTER

            SEVERAL TREES SNAPPED AT THEIR TRUNKS. TIME
            ESTIMATED FROM RADAR.

&&

VFJ
Special weather statement, Jul 21, 10:01 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1001 PM EDT Tue Jul 21 2020

VAZ007-009-010-012-220245-
Tazewell-Bland-Wythe-Smyth-
1001 PM EDT Tue Jul 21 2020

...STRONG THUNDERSTORMS WILL AFFECT SMYTH...SOUTHERN
TAZEWELL...SOUTHWESTERN BLAND AND NORTHWESTERN WYTHE COUNTIES...

At 959 PM EDT, scattered strong thunderstorms extended from near
Richlands to Ceres,moving east at 5 mph.

Winds in excess of 30 mph and small hail are possible with this
storm.

Locations impacted include...
Marion...
Richlands...
Tazewell...
Rural Retreat...
Cedar Bluff...
Ceres...
and Mount Rogers National Recreation Area.

LAT...LON 3715 8190 3716 8187 3717 8187 3718 8183
      3708 8115 3675 8134 3690 8181 3693 8183
      3695 8182 3696 8178 3705 8182 3711 8189
      3714 8190
TIME...MOT...LOC 0159Z 291DEG 6KT 3700 8143

PH
Special weather statement, Jul 21, 10:23 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1023 PM EDT Tue Jul 21 2020

VAZ022-023-033-220315-
Botetourt-Franklin-Roanoke-
1023 PM EDT Tue Jul 21 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ROANOKE...SOUTHWESTERN BOTETOURT AND NORTHWESTERN FRANKLIN
COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE...

At 1023 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Catawba to Salem to Bent Mountain.
Movement was east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Boones Mill...
Catawba...
Bent Mountain...
and Hollins.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3710 7992 3715 8016 3730 8018 3739 8013
      3742 8007 3744 7989
TIME...MOT...LOC 0223Z 272DEG 8KT 3741 8003 3728 8004 3717 8012

PH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:14 PM EDTSpecial Weather StatementRNKGiles31 min
Jul 21, 8:24 PM EDTSpecial Weather StatementRNKBath36 min
Jul 21, 8:44 PM EDTSpecial Weather StatementRNKGiles, Montgomery, Pulaski, City of Radford31 min
Jul 21, 9:08 PM EDTSpecial Weather StatementRNKCity of Danville22 min
Jul 21, 9:27 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville, City of Martinsville51 min
Jul 21, 10:01 PM EDTSpecial Weather StatementRNKSmyth, Tazewell44 min
Jul 21, 10:23 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem52 min
Jul 21, 11:27 PM EDTSpecial Weather StatementRNKBuckingham48 min
Jul 22, 12:32 AM EDTSpecial Weather StatementRNKCumberland43 min
Jul 22, 8:32 AM EDTHeat AdvisoryRNKAppomattox, Buckingham, Campbell, Charlotte, Halifax, Pittsylvania and 2 more10 hr
Jul 22, 1:23 PM EDTSpecial Weather StatementRNKBath37 min
Jul 22, 1:53 PM EDTSpecial Weather StatementRNKBath22 min
Jul 22, 2:11 PM EDTSpecial Weather StatementRNKBedford34 min
Jul 22, 2:20 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt40 min
Jul 22, 2:29 PM EDTSpecial Weather StatementRNKBath31 min
Jul 22, 2:33 PM EDTSpecial Weather StatementRNKCarroll27 min
Jul 22, 2:47 PM EDTSpecial Weather StatementRNKBotetourt28 min
Jul 22, 2:52 PM EDTSpecial Weather StatementRNKRockbridge, City of Lexington23 min
Jul 22, 2:58 PM EDTSpecial Weather StatementRNKCity of Buena Vista, City of Lexington32 min
Jul 22, 3:02 PM EDTSevere Thunderstorm WarningRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington58 min
Jul 22, 3:06 PM EDTSpecial Weather StatementRNKPatrick39 min
Jul 22, 3:16 PM EDTSpecial Weather StatementRNKCity of Lexington29 min
Jul 22, 3:43 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville47 min
Jul 22, 3:49 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington26 min
Jul 22, 4:11 PM EDTSpecial Weather StatementRNKAppomattox, Campbell, Pittsylvania49 min
Jul 22, 4:13 PM EDTSpecial Weather StatementRNKRockbridge32 min
Jul 22, 4:29 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Campbell, Charlotte61 min
Jul 22, 4:37 PM EDTSpecial Weather StatementRNKBuckingham38 min
Jul 22, 4:44 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham61 min
Jul 22, 4:59 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax48 min
Jul 22, 5:32 PM EDTSpecial Weather StatementRNKWythe28 min
Jul 22, 5:39 PM EDTSpecial Weather StatementRNKGiles, Pulaski, City of Radford36 min
Jul 22, 5:40 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax4 hr
Jul 22, 5:56 PM EDTSpecial Weather StatementRNKBotetourt34 min
Jul 22, 5:59 PM EDTSpecial Weather StatementRNKWythe31 min
Jul 22, 6:22 PM EDTSpecial Weather StatementRNKCraig38 min
Jul 22, 6:26 PM EDTSpecial Weather StatementRNKGrayson34 min
Jul 22, 6:52 PM EDTFlash Flood WarningRNKGrayson, Smyth, Wythe3 hr
Jul 22, 6:55 PM EDTSpecial Weather StatementRNKBland, Smyth, Tazewell, Wythe50 min
Jul 22, 7:21 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem24 min
Jul 22, 7:43 PM EDTSpecial Weather StatementRNKBland, Tazewell, Wythe47 min
Jul 22, 7:45 PM EDTSpecial Weather StatementRNKBotetourt, City of Roanoke, City of Salem45 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.